Severe jaundice, due to vanishing bile duct syndrome, as presenting symptom of Hodgkin's lymphoma, fully reversible after chemotherapy
European Journal of Gastroenterology and Hepatology , Volume 20 - Issue 2 p. 145- 147
Liver involvement in Hodgkin's lymphoma is common and is caused by hepatic infiltration, biliary obstruction by lymphoma, hepatitis, sepsis or complications of chemotherapeutic treatment. Jaundice caused by the vanishing bile duct syndrome related to Hodgkin's lymphoma is very rare. The mechanism is poorly understood but a paraneoplastic effect seems most likely as liver biopsy samples show cholestasis in the absence of lymphoma cells. Despite adequate treatment almost all reported patients died of liver failure or disease progression. Disease progression is explained partly by the difficulties encountered in the administration of potential hepatotoxic chemotherapy in severely cholestatic patients. We describe a 17-year-old man with vanishing bile duct syndrome and Hodgkin's lymphoma who was treated successfully with chemotherapy. The markedly elevated serum bilirubin levels completely normalized. Our case demonstrates that although dosing of chemotherapy in this situation can be very difficult, a good clinical outcome is possible, which makes the attempt at curative treatment worthwhile.
|Ductopenia, Hepatotoxicity, Hodgkin's lymphoma, Jaundice, Vanishing bile duct syndrome|
|European Journal of Gastroenterology and Hepatology|
|Organisation||Erasmus MC: University Medical Center Rotterdam|
Leeuwenburgh, I, Lugtenburg, P.J, van Buuren, H.R, Zondervan, P.E, & de Man, R.A. (2008). Severe jaundice, due to vanishing bile duct syndrome, as presenting symptom of Hodgkin's lymphoma, fully reversible after chemotherapy. European Journal of Gastroenterology and Hepatology, 20(2), 145–147. doi:10.1097/MEG.0b013e3282b9e6c2